Kentucky, 2023Damaging Wind in Kentucky, July 9, 2023
July 9, 2023 · NWS RLX · 1 event in 1 county or zone
On July 9th, a weak disturbance, followed by a cold front, resulted in two rounds of showers and thunderstorms throughout the day. Activity proved to be stronger in the afternoon, with one thunderstorm resulting in a downed tree in Greenup County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On July 9th, a weak disturbance, followed by a cold front, resulted in two rounds of showers and thunderstorms throughout the day. Activity proved to be stronger in the afternoon, with one thunderstorm resulting in a downed tree in Greenup County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 9, 6:52 AM EST, 4 hours 9 minutes earlier.
Area forecast discussion, Jul 9, 6:52 AM EST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
752 AM EDT Sun Jul 9 2023
.SYNOPSIS...
A cold front moves across today, with showers and thunderstorms.
High pressure crosses during the first half of the work week
amid a warming trend. Unsettled late week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 741 AM Sunday...
Showers and thunderstorms are continuing throughout the CWA this
morning due to a shortwave trough moving through ahead of a cold
front. There is a noticeable dry slot over the tri-state area
and the Metro Valley. It appears that the dry slot is starting
to fill in though as this system shifts from moving easterly to
a more northeasterly motion.
The cold front is situated on our western periphery, slowly
moving southeast, with a surface low over the eastern panhandle
and a stalled front to the north over Pennsylvania.
Some of these showers and storms have put down close to 2 inches
of rain across southern Kanawha County and Boone County. Will
have to keep a watchful eye on hydro today due to the
possibility of training storms.
As of 125 AM Sunday...
A cold front will push across the area today. This will combine
with an upper level disturbance to produce showers and
thunderstorms. Precipitable water will peak in the 1.5 to 1.8
inch range, so thunderstorms could lay down some fairly quick
rainfall. The region is fairly dry however, with 3 hour flash
flood guidance ranging from just under 2 inches to over 3
inches. A couple of the meso models are showing some small areas
receiving over 3 inches of rainfall, so can't rule out some
training of thunderstorms causing some localize flooding issues.
The precipitation will end this afternoon and evening as the
cold front moves off to the east. This will set the area up for
a pleasantly cool mid summer night.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
As of 430 AM Sunday...
Key Point:
* Drying out to start the work week, with cool mornings amid
valley fog.
High pressure will gradually move across the region throughout
the beginning of the work week, providing for widespread dry
weather outside of a few isolated showers/storms across the
northern higher terrain Monday afternoon. Rather dry low/mid
levels during the short term period will support plenty of
sunshine outside of a FEW/SCT diurnal Cu field. High
temperatures on Monday will be a few degrees below normal, with
temperatures warming to normal by Tuesday, and ~ 5 degrees above
for Wednesday. Monday and Tuesday nights will be seasonably
cool, with valley fog developing given light boundary layer flow
and mainly clear skies.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
As of 430 AM Sunday...
Key Point:
* Unsettled weather returns late in the work week.
The extended forecast period will feature a continuation of
warm, but increasingly humid conditions across the area courtesy
of moisture advection from the Gulf of Mexico, as high pressure
slides east of the region. Unsettled weather in the form of
shower and thunderstorm chances will also return throughout the
end of the work week into the weekend as periodic upper level
waves, in WNW flow aloft, traverse across the region around a
broad scale upper level low meandering across central Canada.
Confidence in specific timing/placement of rainfall during this
period is low at this point. Given such, did trim PoPs back a
bit from central guidance, generally maintaining CHC to low end
LKLY throughout much of the extended forecast period.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
As of 550 AM Sunday...
VFR conditions will gradually drop to MVFR with some IFR at
times as a cold front moves across the area today, bringing
numerous showers and thunderstorms.
Conditions will return to mainly VFR during the afternoon hours,
although some lingering afternoon and evening showers and
thunderstorms could continue to cause restrictions.
A MVFR cloud deck could form tonight against the mountains. Fog
is also possible tonight, especially in areas where the cloud
deck does not form.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing and intensity of showers and
thunderstorms could vary. Timing and height of lowering ceilings
could vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22
EDT 1HRLY 07 08 09 10 11 12 13 14 15 16 17 18
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY M H H H H H H M H H H H
BKW CONSISTENCY M H M H H H H H H H H H
EKN CONSISTENCY H M H H H M M M H H H H
PKB CONSISTENCY H H H M H H H H M H H H
CKB CONSISTENCY H M L H H H H M M M H H
AFTER 12Z MONDAY...
IFR possible in valley fog Tuesday/Wednesday mornings.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...RPY/GW
NEAR TERM...RPY/LTC
SHORT TERM...GW
LONG TERM...GW
AVIATION...RPY
Hazardous weather outlook, Jul 9, 7:26 AM EST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
826 AM EDT Sun Jul 9 2023
VAZ003-004-WVZ008-011-013>020-024>034-039-040-515>526-101000-
Dickenson-Buchanan-Jackson WV-Tyler-Lincoln-Putnam-Kanawha-Roane-
Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
826 AM EDT Sun Jul 9 2023
This Hazardous Weather Outlook is for southwest Virginia, and
portions of central, northeast, northern, southeast and southern
West Virginia.
.DAY ONE...Today and Tonight.
There is a marginal risk that thunderstorms this afternoon could
produce damaging winds.
Additionally, if thunderstorms repeatedly hit the same location today,
localized flash flooding could occur.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>007-009-010-101000-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-Wood-
Pleasants-
826 AM EDT Sun Jul 9 2023
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of northern and western West Virginia.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 9, 9:05 AM EST, 1 hour 56 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1005 AM EDT Sun Jul 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM Lightning 2 E Teays Valley 38.45N 81.90W
07/09/2023 Putnam WV 911 Call Center
Putnam County 911 Office of Emergency
Management responded to a 3:15 a.m.
structure fire at Devonshire Apartment
Complex in Scott Depot. The three-story
building, with 22 apartments (19 occupied)
and 27 occupants, was gutted. Initial report
mentioned a lightning strike; WV State Fire
Marshal is investigating. No injuries
reported. Report received via the Putnam 911
OEM Facebook Page and confirmed via phone.
Everyone evacuated safely and accounted for.
&&Special weather statement, Jul 9, 10:58 AM EST, 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
1158 AM EDT Sun Jul 9 2023
KYZ103-OHZ087-WVZ005>007-091630-
Boyd KY-Lawrence OH-Mason WV-Wayne WV-Cabell WV-
1158 AM EDT Sun Jul 9 2023
...Strong thunderstorms will impact portions of northeastern Boyd,
southeastern Lawrence, southwestern Mason, Cabell and northeastern
Wayne Counties through 1230 PM EDT...
At 1158 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles north of Ona to near Catlettsburg.
Movement was south at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Huntington, Ashland, Coal Grove, Wayne, Chesapeake, Proctorville,
Beech Fork State Park, Barboursville, Kenova, Milton, Catlettsburg,
Ceredo, Ona, Culloden, South Point, Burlington, Athalia, Lavalette,
Scottown and Pea Ridge.
This includes Interstate 64 in West Virginia between mile markers 2
and 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3860 8236 3859 8236 3858 8229 3860 8226
3859 8223 3859 8220 3860 8218 3860 8212
3850 8205 3840 8205 3822 8247 3850 8265
TIME...MOT...LOC 1558Z 347DEG 14KT 3859 8224 3846 8258
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
12Thunderstorm Wind, Greenup
- When
- July 9, 11:01 AM EST
- Where
- Greenup County, 1.02 mi W of Worthington
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $200
- Reported by
- 911 Call Center
- Coordinates
- 38.549, -82.739
A tree was blown down across Riverside Boulevard at 4th Avenue.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 9 to 13, 202317 deaths · 4 events
- Heat in Nevada, July 9 to 13, 20234 deaths · 1 event
- Flash Flooding in Vermont, July 9 to 11, 20232 deaths · $137 million · 10 events
- Flash Flooding in New York, July 9 to 10, 20231 death · 49 events
- Flash Flooding and Flood in Oklahoma, July 9, 2023$377,000 · 2.75 in hail · 76 events
- Flash Flooding and Flooding in New York, July 9 to 11, 2023$2.8 million · 50 kt wind · 24 events
- Flash Flooding and Flooding in Connecticut, July 9 to 10, 2023$1.7 million · 9 events
- Flash Flooding and Damaging Wind in Pennsylvania, July 9 to 10, 2023$1.0 million · 50 kt wind · 9 events
- Tornado and Flash Flooding in Washington, July 9 to 12, 2023$1.1 million · EF0 · 8 events
- Flash Flood and Damaging Winds in West Virginia, July 9, 2023$1.0 million · 5 events
- Flash Flooding and Damaging Winds in North Carolina, July 9, 2023$115,000 · 50 kt wind · 43 events
- Flash Flooding in New York, July 9 to 11, 2023$750,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103799.